September 1976

Pancreatitis and Severe Metabolic Abnormalities Due to Phenformin Therapy

Author Affiliations

From the Department of Surgery, (Drs Graeber and Hendel), Upstate Medical Center, and the departments of medicine (Dr Marmor) and surgery (Dr Gregg), Community-General Hospital, Syracuse, NY.

Arch Surg. 1976;111(9):1014-1016. doi:10.1001/archsurg.1976.01360270086016

• Two elderly diabetic patients with abdominal pain were demonstrated to have complications of phenformin hydrochloride therapy. The first developed severe lactic acidosis treated with sodium bicarbonate given intravenously and followed by rebound alkalosis. The second showed severe acidosis (specimens for lactate determination were unfortunately unsatisfactory for analysis) and similar alkalotic rebound after therapy. She then developed severe pancreatitis, proved at operation, no cause for which other than phenformin was apparent. Poor renal and hepatic function predispose to these conditions by increasing serum phenformin levels and by decreasing urinary excretion of its metabolites. The acidosis should be treated judiciously with sodium bicarbonate administered intravenously. A rebound alkalosis, ensuing as the accumulated lactate is metabolized, is best treated by potassium chloride and ammonium chloride given intravenously. The mechanism by which phenformin causes pancreatitis is unknown, but termination of therapy causes cessation of the pancreatitis.

(Arch Surg 111:1014-1016, 1976)